Can acupuncture help with chronic nausea

Q:  I have had chronic nausea for two years. Many investigations have not found a cause.   I am on antidepressants at the moment. Can accupuncture help me?

A: As our factsheet on nausea shows
 
http://www.acupuncture.org.uk/a-to-z-of-conditions/a-to-z-of-conditions/nausea-and-vomiting.html
 
acupuncture treatment has been used with some success in treating a number of specific types of nausea, mainly those ones where there is a clearly defined cause which enables an acceptable research protoco, to be drawn up.
 
In Chinese medicine itself there are a number of well-recognised protocols which have been developed over the last two months for understanding not simply the symptom but its possible cause in Chinese medicine terms. There are a number of disturbances of functions of the Organs (always capitalised when we talk about Organs because the Chinese concept is far wider than the physical organ of coventional medicine) which can lead to nausea, and the art and skill of the practitioner is in determining which of these patterns or syndromes need to be addressed.
 
Although we would feel optimistic, based on our clinical experience, that acupuncture treatment may be of benefit, each case is unique and different, and it would be important to set measurable outcomes and set review periods if you did decide to have treatment.
 
However, you mention that you are on anti-depressants, and this raises two issues. Firstly, in conventional medical terms, the nausea may simply be a side effect of the drugs you are taking. Although most people who experience a reaction to a medication find that the effect is almost immediate, there are some for whom this kind of reaction develops over time. It may be worthwile exploring with your doctor whether there is another tablet from the same group which you might try to see if this reduces the nausea.
 
The other issue is that from a Chinese medicine perspective medications are dealt with by Organs, primarily the Liver and Kidney, which can be put under a constant low grade strain by having to process the chemicals. There are a number of Liver syndromes for which nausea is one of the presenting symptoms, and it may be that while you are taking medication this may always be a concomitant factor. A skilled practitioner should be able to support these functions and reduce the side effects.
 
It is important, though, that if you find not only that the nausea reduces but also your overall mood lifts through having treatment, as is sometimes the case, that you keep your GP in the loop about any changes to your medications. We occasionally have patients whose improvements encourage them to stop taking their anti-depressants, and sudden stopping of the tablets can cause a rebound effect which makes the condition recur, only more severely. Most GPs are happy to discuss planned reductions in medication.